Michigan, 2016

Lake-Effect Snow in Michigan, January 9 to 13, 2016

January 9 to 13, 2016 · NWS GRR · 6 events in 6 counties and zones

Heavy lake effect snow impacted areas of western lower Michigan, especially near the Lake Michigan shoreline from January 9 to 13. The heavier lake effect snow fell from the late evening hours of the 9th into the 10th, and then again from January 11th to the 12th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Heavy lake effect snow impacted areas of western lower Michigan, especially near the Lake Michigan shoreline from January 9 to 13. The heavier lake effect snow fell from the late evening hours of the 9th into the 10th, and then again from January 11th to the 12th. Muskegon received a foot of snow in this time frame and many locations west of US-131 received 8 to 12 inches of snow that resulted in hazardous travel conditions and numerous accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 9, 3:29 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 9, 3:29 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
329 PM EST SAT JAN 9 2016

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/MARINE

.SYNOPSIS...
ISSUED AT 328 PM EST SAT JAN 9 2016

LOW PRESSURE WILL BRING RAIN CHANGING TO SNOW TONIGHT AS ARCTIC
AIR ARRIVES AND TRAVEL CONDITIONS BECOME TREACHEROUS OVERNIGHT.
LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO MONDAY. MONDAY NIGHT
AND TUESDAY WILL SEE A BURST OF LAKE EFFECT SNOW AND FRIGID
TEMPERATURES AS ARCTIC AIR DOMINATES THE REST OF THE WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 328 PM EST SAT JAN 9 2016

NO CHANGES TO HEADLINES AS NORTHWEST HALF OF THE FORECAST AREA IS
STILL EXPECTED TO SEE VERY POOR TRAVEL CONDITIONS OVERNIGHT WITH
SOME IMPACTS TO TRAVEL SPREADING EAST AFTER MIDNIGHT WITH THE
ARCTIC FRONT.

VERY STRONG F-GEN FORCING BEGINS THIS EVENING WITH UVVS PROGGED
TO BE OVER 30 MB/S BLO THE DGZ ACROSS THE SOUTHEAST FORECAST AREA.
OF COURSE THE MAIN QUESTION IS WHETHER THE PRECIPITATION WILL BE
LIQUID OR SOLID...WITH THERMAL PROFILES SHOWING THE WET BULB ZERO
HEIGHT TO BE AROUND 5 KFT AT AZO DURING THIS TIME. THE WARM WEDGE
MAY BE TOO MUCH FOR DYNAMICAL COOLING TO OVERCOME.

OUR CURRENT FORECAST SNOW TOTALS THROUGH SUNDAY EVENING WILL BE
LESS THAN 6 INCHES SOUTH OF A LINE FROM MOUNT PLEASANT TO GRAND
RAPIDS TO ALLEGAN. EVEN THOUGH SNOW TOTALS ARE FORECAST TO BE 4
INCHES OR LESS...WE WILL KEEP VAN BUREN COUNTY IN THE WARNING
SINCE IT IS A CLOSE CALL AS TO WHETHER THE FGEN BANDS RESULT IN
LOCALLY HEAVIER SNOW THERE BEFORE THE SYNOPTIC SNOW WINDS DOWN
SUNDAY MORNING.

THE LOW PULLS AWAY AND SYSTEM SNOW GIVES WAY TO LAKE EFFECT
SUNDAY MORNING WITH SOME NORTHWEST FLOW BANDS SETTING UP AND
PERSISTING THROUGH THE AFTERNOON. INVERSION HEIGHTS FALL TO AROUND
5 KFT AGL IN THE AFTERNOON AND THE DGZ CRASHES TO NEAR THE SFC AS
WELL...SO ACCUMS WILL BE LIMITED. THE BIGGER PROBLEM WILL BE
BLOWING SNOW AND AIR TEMPS PLUMMETING TO THE POINT WHERE ROAD SALT
IS NO LONGER EFFECTIVE.

LIGHT LAKE EFFECT CONTINUES SUNDAY NIGHT AND MONDAY AND THEN
FLARES UP MONDAY NIGHT AS CLIPPER MOVES IN ALONG WITH ANOTHER
ARCTIC FRONT. THIS ONE BEARS WATCHING AS TRAVEL IMPACTS COULD BE
SIGNIFICANT.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 328 PM EST SAT JAN 9 2016

WINTER WILL BE ENTRENCHED ACROSS LOWER MICHIGAN DURING THE LONG TERM
BEGINNING TUESDAY. A CLIPPER MOVING ACROSS NORTHERN LOWER WILL PULL
DOWN ANOTHER SURGE OF ARCTIC AIR. THE SYNOPTIC SNOW WILL BE MAINLY
NORTH OF THE CWA. HOWEVER LAKE EFFECT SNOW WILL REINTENSIFY. WE
INCREASED POPS ACROSS THE CWA DUE TO THE EXTREME INSTABILITY AND WNW
BOUNDARY LAYER WINDS. SNOW SHOWERS WILL CONTINUE THROUGH WEDNESDAY
NIGHT BUT ACCUMS WILL DECREASE AS THE DGZ FALLS TO THE GROUND; FLAKE
SIZE SHOULD DECREASE. BUT THE ARRIVAL OF A COUPLE OF SHORT WAVES
ALOFT ROTATING AROUND THE DEEP UPPER TROUGH WILL KEEP SHSN GOING
THROUGH WEDNESDAY BEFORE DIMINISHING. I DON'T THINK SHSN WILL END
COMPLETELY AS ANOTHER WAVE WILL MOVE TOWARD THE GREAT LAKES LATE IN
THE WEEK.

HIGHS WILL MOSTLY BE IN THE 20S EXCEPT WEDNESDAY WHEN MID TO UPPER
TEENS IS EXPECTED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1230 PM EST SAT JAN 9 2016

PCPN WILL BEGIN AS RAIN THIS AFTERNOON AROUND 21Z AT THE WRN TAF
SITES AND THEN SPREAD EAST. BY 00Z-03Z  THE RAIN SHOULD TURN TO
SNOW AT MKG/GRR/AZO BUT NOT UNTIL AROUND MIDNIGHT AT BTL/LAN/JXN.
WINDS WILL BECOME NORTHWEST THIS EVENING AS COLDER AIR QUICKLY
MOVES OVER LOWER MICHIGAN. THE CHANCES OF FREEZING RAIN LOOK LOW.
THIS SHOULD BE A QUICK TRANSITION FROM RAIN TO SNOW. GUSTY WINDS
WILL RESULT IN BLOWING SNOW LATER TONIGHT AND SUNDAY.

&&

.MARINE...
ISSUED AT 328 PM EST SAT JAN 9 2016

GALE WARNING CONTINUES WITH GUSTS TO 40 KNOTS EXPECTED ON SUNDAY.
SOME FREEZING SPRAY IS POSSIBLE MUCH OF NEXT WEEK AS WINDY AND
VERY COLD WEATHER CONTINUES.

&&

.HYDROLOGY...
ISSUED AT 1126 AM EST SAT JAN 9 2016

MINOR RIVER FLOODING CONCERNS EXIST AS WE HEAD THROUGH THE NEXT
SEVERAL DAYS. KEY QUESTIONS LINGER IN THE DETAILS...SUCH AS HOW
MUCH RUNOFF RESULTS FROM RAINFALL AND SNOWMELT...IN ADDITION TO
THE ONSET OF SUB-FREEZING TEMPERATURES.

GUIDANCE CONTINUES TO SUGGEST THAT RAINFALL WILL QUICKLY CHANGE TO
SNOW LATE THIS EVENING NEAR AND ALONG I-196...AS WELL AS NORTH AND
WEST OF GRAND RAPIDS. THE DIFFICULTY IN TIMING THIS TRANSITION
INCREASES FURTHER SOUTH AND EAST OF GRAND RAPIDS. THIS IS WHERE
MUCH OF THE CONCERN EXISTS FOR RIVERS TO HAVE QUICKER RESPONSES
AND POSSIBLY REACH/EXCEED BANKFULL. RAINFALL AND SNOWMELT HAS
ALREADY LED TO WITHIN BANK RISES AND IF MOISTURE REMAINS IN LIQUID
FORM FOR A LONGER PERIOD...WE MAY EASILY REACH BANKFULL.

FLOOD ADVISORIES HAVE BEEN ISSUED FOR EAGLE (EAGM4)...HOLT
(HHTM4)...MAPLE RAPIDS (MRPM4) AND IONIA (IONM4). CURRENT
FORECASTS INCLUDE 48HR PRECIP AND ARE RATHER CONSERVATIVE...ACCOUNTING
FOR FREEZE UP THAT MAY OCCUR QUICKER THAN EXPECTED JUST A FEW DAYS
AGO. ADDITIONAL SNOWFALL IS EXPECTED THROUGH THE WEEK WITH
TEMPERATURES THAT REMAIN BELOW FREEZING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST SUNDAY
     FOR MIZ037>040-043>046-050-051-056-057-064-071.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST
     SUNDAY FOR MIZ052-058-059-065-066-072-073.

LM...GALE WARNING FROM 1 AM TO 7 PM EST SUNDAY FOR LMZ844>849.

&&

SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...04
AVIATION...04
HYDROLOGY...JAM
MARINE...OSTUNO
Hazardous weather outlook, Jan 9, 4:35 AM EST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
435 AM EST SAT JAN 9 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
435 AM EST SAT JAN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL PERSIST NEAR AND NORTH OF INTERSTATE 94
INTO EARLY THIS AFTERNOON.

HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED TONIGHT AS THE RAIN
CHANGES TO SNOW DURING THE EVENING. THE SNOW WILL BE HEAVY AT
TIMES LATE TONIGHT INTO EARLY SUNDAY MORNING. IT WILL BE WINDY TOO
WITH WINDS GUSTING TO AS HIGH AS 35 MPH CAUSING CONSIDERABLE
BLOWING AND DRIFTING SNOW. ALSO AS ARCTIC AIR ARRIVES THIS EVENING
TEMPERATURES WILL FALL WELL BELOW FREEZING AND THAT WILL RESULT
IN A QUICK FREEZE OF WET ROADS. THE COMBINATION OF FALLING AND
BLOWING SNOW ON TOP OF ICY ROADS WILL LEAD TO VERY HAZARDOUS
TRAVEL CONDITIONS SUNDAY MORNING. PLEASE CONSIDER DELAYING ANY
PLANNED TRAVEL IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ONCE THE STORM ITSELF ENDS BY MID MORNING SUNDAY... LAKE EFFECT
SNOW WILL DEVELOP AND PERSIST THROUGH AT LEAST THURSDAY. THE
HEAVIEST SNOWFALL AT THIS POINT APPEARS TO BE LATE MONDAY NIGHT
INTO TUESDAY MORNING. EVEN SO LAKE EFFECT SNOW WILL CONTINUE
TROUGH AT LEAST THURSDAY. IT WILL BE WINDY TUESDAY AS EXPECT MORE
BLOWING AND DRIFTING SNOW. TEMPERATURES WILL BE MUCH COLDER TROUGH
MOST OF THIS PERIOD...WIND CHILLS WILL BE ZERO AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-100945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
435 AM EST SAT JAN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL BE PRESENT INTO MID AFTERNOON.

GALE FORCE WINDS EXPECTED TONIGHT WITH SNOW. THAT WILL RESULT IN
NEAR ZERO VISIBILITIES AT TIMES. THIS WILL RESULT IN VERY
HAZARDOUS CONDITIONS FOR SMALL WATER CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE WINDS AND SNOW SQUALLS WILL CONTINUE INTO MONDAY
MORNING. WINDS WILL DIMINISH SOME MONDAY DURING THE DAY BUT THE
SNOW SHOWERS WILL CONTINUE. WINDS WILL LIKELY INCREASE TO GALE
FORCE MONDAY NIGHT AND THAT WILL PERSIST INTO TUESDAY WITH SNOW
SQUALLS CONTINUING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Mason

When
January 9, 7:00 PM EST to January 13, 7:00 AM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Twelve to eighteen inches of snow fell across portions of Mason county from the 9th through the 13th.

Lake-Effect Snow, Muskegon

When
January 9, 9:00 PM EST to January 13, 7:00 AM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Over twenty inches of lake effect and lake enhanced synoptic snow fell in Muskegon from January 9th through the 13th.

Lake-Effect Snow, Oceana

When
January 9, 9:00 PM EST to January 13, 7:00 AM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Twelve to eighteen inches of snow fell across portions of Oceana county.

Lake-Effect Snow, Ottawa

When
January 11, 7:00 PM EST to January 13, 7:00 AM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Twelve to eighteen inches of mainly lake effect snow fell across portions of Ottawa county.

Lake-Effect Snow, Allegan

When
January 11, 7:00 PM EST to January 13, 7:00 AM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Twelve to eighteen inches of mainly lake effect snow fell across portions of Allegan county.

Lake-Effect Snow, Van Buren

When
January 11, 7:00 PM EST to January 13, 7:00 AM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Around 12 to 18 inches of mainly lake effect snow fell across portions of Van Buren county.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613726, 613724, 613725, 613727, 613728, 613729.